Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 14, NWS Dodge City, KS

April 5, 2005Haskell County, Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 5, 2005, 3:02 PM CDT for Haskell County, Seward County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2005, 3:02 PM CDT (20:02 UTC)
Expired
Apr 5, 2005, 3:45 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Haskell County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-449 J/kg
Mixed-layer LCL
2555 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 052004
SVRDDC
KSC081-175-052045-
/O.NEW.KDDC.SV.W.0014.050405T2002Z-050405T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
302 PM CDT TUE APR 5 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HASKELL COUNTY IN SOUTHWEST KANSAS.
  NORTHEASTERN SEWARD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 345 PM CDT

* AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL. 
  THIS STORM WAS LOCATED NEAR TICE...MOVING SOUTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHEASTERN HASKELL COUNTY...
  RURAL AREAS OF NORTHEASTERN SEWARD COUNTY...
  TICE...

TORNADOES CAN OCCUR RAPIDLY WITH LITTLE OR NO WARNING

LAT...LON 3767 10065 3758 10082 3725 10089 3722 10066

$$

UMSCHEID
2 follow-up statements
000 
WWUS53 KDDC 052024
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
324 PM CDT TUE APR 5 2005

KSC081-175-052045-
/O.CON.KDDC.SV.W.0014.000000T0000Z-050405T2045Z/
HASKELL KS-SEWARD KS-
324 PM CDT TUE APR 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN HASKELL
AND NORTHEASTERN SEWARD COUNTIES UNTIL 345 PM CDT...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHEAST OF SUBLETTE...AND MOVING SOUTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHEASTERN HASKELL COUNTY...
  RURAL AREAS OF NORTHEASTERN SEWARD COUNTY...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3767 10065 3758 10082 3725 10089 3722 10066

$$

18
000 
WWUS53 KDDC 052043
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
343 PM CDT TUE APR 5 2005

KSC081-175-052053-
/O.EXP.KDDC.SV.W.0014.000000T0000Z-050405T2045Z/
HASKELL KS-SEWARD KS-
343 PM CDT TUE APR 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEWARD AND
SOUTHEASTERN HASKELL COUNTIES WILL EXPIRE AT 345 PM CDT...

AT 341 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM
THE THUNDERSTORM THAT WAS LOCATED 4 MILES SOUTHEAST OF SUBLETTE...
STATIONARY.

LAT...LON 3767 10065 3758 10082 3725 10089 3722 10066

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:39 AM CDT, 12 hours 23 minutes earlier.

Area forecast discussion, Apr 5, 2:39 AM CDT, 12 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
239 AM CDT TUE APR 5 2005

.DISCUSSION...

DAYS 1-2...
MODELS HAVE FINALLY COME INTO AGREEMENT WITH HANDLING OF APPROACHING
SYSTEM CURRENTLY OVER THE ROCKIES. THEY HAVE AGREED UPON A SOLUTION
SIMILAR TO WHAT THE UKMET/ECMWF WERE SHOWING FOR THE LAST COUPLE OF
DAYS WITH THE SYSTEM MOVING THROUGH NORTHERN OK. THIS SYSTEM IS
CAUSING A FEW PROBLEMS AS FAR AS THE FORECAST GOES WITH THE
POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON AND WINDS THROUGH
WEDNESDAY BEING THE MAIN ONES.  AT 06Z COLD FRONT WAS LOCATED FROM
KVTN-KSNY-KCOS WITH WINDS GUSTING TO AROUND 25-30KTS RIGHT ALONG IT.
AS THIS STORM MOVES EAST THROUGH THE DAY...THE UPPER LOW WILL BECOME
TIGHTLY WRAPPED UP AND A STRONG PRESSURE GRADIENT WILL SETUP ACROSS
WESTERN HALF OF CWA. 850MB WINDS FORECAST TO INCREASE TO AROUND
40-45KTS BY LATE THIS MORNING ACROSS FAR WESTERN COUNTIES AND SPREAD
SLOWLY EASTWARD THROUGH THE AFTERNOON. LOOKS LIKE THERE WILL BE
PLENTY OF CLOUDS AND PRECIP ACCOMPANYING THESE WINDS...AND AM NOT
OVERLY CONFIDENT THAT HIGH WIND WARNING CRITERIA WINDS WILL BE ABLE
TO MIX DOWN TO THE SURFACE EXCEPT POSSIBLY IN SOME THUNDERSTORMS. SO
HAVE OPTED TO JUST GO WITH A WIND ADVISORY FOR THE WESTERN HALF OF
CWA FOR LATE THIS MORNING INTO THE AFTERNOON THEN MAKE IT FOR THE
WHOLE CWA FOR TONIGHT THROUGH WEDNESDAY.

THE SEVERE POTENTIAL EXISTS THIS AFTERNOON ACROSS MOST OF CWA AS
CAPE VALUES OVER THE WEST APPROACH 1000J/KG AND OVER THE NORTHERN
ZONES UP TO 1500-2000J/KG. THESE VALUES MAY EVEN BE UNDERDONE
LOOKING AT CURRENT OBS ACROSS WESTERN CWA AND INTO OK WHERE DEW
POINTS ARE ALREADY IN THE MID 50S WHICH IS QUITE A BIT
HIGHER...ESPECIALLY FROM KDDC-KHYS WHERE GUIDANCE WAS ONLY GIVING
MID TO UPPER 40 DEW POINTS. MAIN THREAT WILL BE LARGE HAIL GIVEN
COLD AIR ALOFT MOVING IN AND SYSTEM BEING VERTICALLY STACKED WITH
LITTLE DIRECTIONAL SHEAR OR SPEED SHEAR FOR THAT MATTER. HOWEVER AN
ISOLATED TORNADO JUST NORTHEAST OF THE SURFACE LOW ACROSS FAR
NORTHERN COUNTIES IS NOT OUT OF THE QUESTION. HAVE LIKELY TO
CATEGORICAL POPS ACROSS MUCH OF THE AREA BY THIS AFTERNOON AND
CONTINUING THROUGH TONIGHT...ESPECIALLY FROM KGCK-KLBL AND EAST.

COLDER AIR WILL BE MOVING IN OVERNIGHT ACROSS CWA...BUT THINK WITH
THE CLOUDS AND PRECIPITATION EXPECTED THAT MOS GUIDANCE IS STILL TOO
COLD AND WE SHOULD SEE LOWS MAINLY IN THE 40S. CLOUDS WILL GRADUALLY
CLEAR FROM WEST TO EAST TOMORROW WITH WINDY CONDITIONS CONTINUING.
SOME PRECIP WILL LIKELY BE LINGERING ACROSS EASTERN HALF OF CWA AT
LEAST THROUGH THE MORNING HOURS AS UPPER LOW IS STILL GOING TO BE
LOCATED OVER NORTHEAST OK AT 12Z. DEEP NORTHERLY FLOW AND PLENTY OF
SUN OVER THE WESTERN HALF OF CWA SHOULD ALLOW FOR HIGHS TO WARM INTO
THE UPPER 50S TO LOWER 60S. EVEN AREAS ACROSS THE EAST SHOULD SEE
UPPER 50S AS LONG AS THE RAIN ENDS OUT THERE BY EARLY AFTERNOON.
CLEAR SKIES BUT NORTHERLY WINDS OF 10-20 MPH WILL CONTINUE INTO
WEDNESDAY NIGHT WILL HELP TO KEEP LOWS FROM FALLING MUCH BELOW THE
UPPER 30S AND PREVENT ANY FOG FROM DEVELOPING.

DAYS 3-7...
BY THURSDAY THE UPPER LOW SHOULD BE WELL EAST OF THE PLAINS, AND
RIDGING WILL BRIEFLY MOVE INTO THE CENTRAL CONUS FOR FRIDAY.  FAIRLY
COOL TEMPS ON THURS WITH A WARMING TREND INTO FRIDAY AND SATURDAY
CONTINUES TO LOOK PRETTY GOOD, SO MADE ONLY A FEW MINOR TWEAKS TO
WHAT WE HAD GOING.  THE MAIN CHALLENGE WILL BE THE NEXT TROUGH
COMING IN FROM THE WEST SOMETIME DURING THE WEEKEND OR EARLY NEXT
WEEK.  FOR A CHANGE, THE 00Z GFS IS THE LEAST PROGRESSIVE WITH THIS
SYSTEM, CLOSING THE LOW OFF OVER THE SOUTHWEST ON SUNDAY AND MOVING
IT SLOWLY INTO W TX BY MONDAY.  THE ECMWF ALSO CLOSES OFF THE UPPER
LOW, THOUGH IT IS JUST A TAD FASTER ON BRINGING THE SYSTEM INTO THE
PLAINS ON MONDAY.  THE GFS AND CDC REFORECAST ENSEMBLES ARE MUCH
FASTER AND HAVE THE TROUGH WELL THROUGH THE PLAINS BY LATE MONDAY.
THE CANADIAN ENSEMBLES ARE A BIT SLOWER THAN THOSE, AND ALL ARE RUNS
FROM YESTERDAY, SO IT WILL BE INTERESTING TO SEE WHAT THE ENSEMBLES
SAY LATER TODAY.  EVEN IF THE MORE PROGRESSIVE SOLUTION HAPPENS,
THERE IS A CHANCE WE COULD STILL SEE SOME WRAP AROUND ON THE
BACKSIDE OF THE SYSTEM ON MONDAY.  AND IF THE SYSTEM CLOSES OFF AND
SLOWS DOWN LIKE THE GFS HAS, THERE COULD BE A CHANCE FOR PRECIP INTO
MID WEEK.  FOR NOW, JUST EXTENDED THE POPS WE HAD GOING A BIT, AND
BUMPED THE VALUES UP TO 30 SUNDAY WHERE THE BEST AGREEMENT IS
BETWEEN MODELS.  HAVE NO DOUBT THAT THIS WILL HAVE TO BE REVISED AND
POPS INCREASED AS THE TIME GETS CLOSER.  ALSO LOWERED HIGHS SUNDAY
AND MONDAY A FEW DEGREES FOR POSSIBILITY OF CLOUD COVER OR
PRECIP.

DAYS 8-10...

THE OUTLOOK FOR TUESDAY APRIL 12TH THROUGH THURSDAY APRIL 14TH CALLS
FOR ABOVE NORMAL TEMPERATURES AND NEAR NORMAL PRECIPITATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  44  63  39 /  70  80  60   0
GCK  65  42  63  38 /  80  80  40   0
EHA  58  40  61  41 /  80  60  10   0
LBL  64  42  63  38 /  70  60  40   0
HYS  69  44  60  39 /  80  80  60   0
P28  72  47  58  40 /  40  50  60   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...WIND ADVISORY FROM 9 AM TUESDAY UNTIL 7 PM WEDNESDAY FOR
      KSZ030...KSZ043...KSZ044...KSZ045...KSZ061...KSZ062...
      KSZ063...KSZ074...KSZ075...KSZ076...KSZ077...KSZ084...
      KSZ085...KSZ086...KSZ087.
      WIND ADVISORY FROM 7 PM TUESDAY UNTIL 7 PM WEDNESDAY FOR
      KSZ031...KSZ046...KSZ064...KSZ065...KSZ066...KSZ078...
      KSZ079...KSZ080...KSZ081...KSZ088...KSZ089...KSZ090.

&&

28/26
Hazardous weather outlook, Apr 5, 2:45 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CDT TUE APR 5 2005

KSZ061>063-074>078-080-084>090-061000-
BARBER-CLARK-COMANCHE-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-
KIOWA-MEADE-MORTON-SEWARD-STANTON-STEVENS-
245 PM CDT (145 PM MDT) TUE APR 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP
ACROSS SOUTHWEST KANSAS THIS AFTERNOON AS DAYTIME HEATING COMBINES
WITH COLD AIR ALOFT IN ASSOCIATION WITH AN UPPER LEVEL LOW. SMALL
HAIL, OCCASIONAL LIGHTNING, HEAVY DOWNPOURS, AN ISOLATED TORNADO, AND
WIND GUSTS TO AROUND 50 MPH ARE ALL POSSIBLE WITH THIS ACTIVITY
THROUGH 9 PM.

IN ADDITION, A HIGH WIND WARNING IS IN EFFECT FOR FINNEY, HASKELL,
SEWARD, STEVENS, GRANT, KEARNEY, HAMILTON, STANTON, AND MORTON
COUNTIES UNTIL MIDNIGHT TONIGHT. STRONG NORTHWEST WINDS OF 35 TO 45
MPH WITH GUSTS TO 60 MPH ARE POSSIBLE THIS AFTERNOON AND EVENING.
ANYONE WHO MUST DRIVE OR BE OUTSIDE IS URGED TO USE CAUTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND ADVISORY IS IN EFFECT THROUGH 7 PM WEDNESDAY. NORTHERLY WINDS
ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON WEDNESDAY AS THE
STORM SYSTEM CONTINUES TO SLOWLY MOVE ACROSS NORTHERN OKLAHOMA.
NORTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED.

THUNDERSTORMS ARE AGAIN POSSIBLE ON SUNDAY AND MONDAY AS ANOTHER
STRONG UPPER LEVEL STORM SYSTEM MOVES ONTO THE HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

KSZ030-031-043>046-064>066-079-081-061000-
EDWARDS-ELLIS-HODGEMAN-LANE-NESS-PAWNEE-PRATT-RUSH-SCOTT-STAFFORD-
TREGO-
245 PM CDT TUE APR 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT. SCATTERED
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ALONG AND EAST
OF A SCOTT CITY TO JETMORE TO PRATT LINE. HAIL AT OR ABOVE 1 INCH IN
DIAMETER, WIND GUSTS OF 60 TO 70 MPH, FREQUENT LIGHTNING, AND AN
ISOLATED TORNADO ARE POSSIBLE WITH THE STRONGER STORMS.

A HIGH WIND WARNING IS IN EFFECT FOR SCOTT COUNTY UNTIL MIDNIGHT
TONIGHT. STRONG NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH
ARE POSSIBLE THIS AFTERNOON AND EVENING. ANYONE WHO MUST DRIVE OR BE
OUTSIDE IS URGED TO USE CAUTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND ADVISORY IS IN EFFECT THROUGH 7 PM WEDNESDAY. NORTHERLY WINDS
ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON WEDNESDAY AS THE
STORM SYSTEM CONTINUES TO SLOWLY MOVE ACROSS NORTHERN OKLAHOMA.
NORTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED.

THUNDERSTORMS ARE AGAIN POSSIBLE ON SUNDAY AND MONDAY AS ANOTHER
STRONG UPPER LEVEL STORM SYSTEM MOVES ONTO THE HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

LACY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:41 PM CDTTornado WarningDDCSeward34 min
Apr 5, 3:19 PM CDTTornado WarningDDCGray, Haskell26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.